The output of a switch, or, effective bandwidths for networks
- 88 Downloads
Consider a switch which queues traffic from many independent input flows. We show that in the large deviations limiting regime in which the number of inputs increases and the service rate and buffer size are increased in proportion, the statistical characteristics of a flow are essentially unchanged by passage through the switch. This significantly simplifies the analysis of networks of switches. It means that each traffic flow in a network can be assigned an effective bandwidth, independent of the other flows, and the behaviour of any switch in the network depends only on the effective bandwidths of the flows using it.
Unable to display preview. Download preview PDF.
- D. Bertsimas, I.C. Paschalidis and J.N. Tsitsiklis, On the large deviations behaviour of acyclic networks of G=G=1 queues, Technical Report LIDS-P-2278, MIT Laboratory for Information and Decision Systems (December 1994).Google Scholar
- C. Courcoubetis, V.A. Siris and G.D. Stamoulis, Application of the many sources asymptotic and effective bandwidth to traffic engineering, to appear in Telecommunication Systems, preprint available from http://www.ics.forth.gr/netgroup/publications/.Google Scholar
- G. de Veciana, C. Courcoubetis and J. Walrand, Decoupling bandwidths for networks: A decomposition approach to resource management for networks, in: Proc.IEEE Infocom, Vol. 2 (1994) pp. 466–474.Google Scholar
- A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications (Jones and Bartlett, 1993).Google Scholar
- F. Kelly, Loss networks, Ann. Appl. Probab. 1(3) (1991) 319–378.Google Scholar
- F. Kelly, Notes on effective bandwidths, in: Stochastic Networks: Theory and Applications, eds. F.P. Kelly, S. Zachary and I. Ziedins, Oxford Statistical Science Series (Oxford Univ. Press, Oxford, 1996) pp. 141–168.Google Scholar
- N. Likhanov and R.R. Mazumdar, Cell loss asymptotics for buffers fed with a large number of independent stationary sources, J. Appl. Probab. (1999), to appear.Google Scholar
- K. Majewski, Large deviations of feedforward queueing networks, Ph.D. thesis, Ludwig-Maximilians-Universität München (May 1996).Google Scholar
- N. O'Connell, Queue lengths and departures at single-server resources, in: Stochastic Networks: Theory and Applications, eds. F.P. Kelly, S. Zachary and I. Ziedins, Oxford Statistical Science Series (Oxford Univ. Press, Oxford, 1996) pp. 91–104.Google Scholar
- N. O'Connell. A large deviation principle with queueing applications, Technical Report HPLBRIMS-97–05, BRIMS, Hewlett Packard Labs, Bristol (March 1997).Google Scholar
- I.C. Paschalidis, Large deviations in high speed communications networks, Ph.D. thesis, MIT Laboratory for Information and Decision Systems, Cambridge, MA (May 1996).Google Scholar
- D.J. Wischik, Sample path large deviations for queues with many inputs, Research Report 1999–2, Statistical Laboratory, University of Cambridge (1999).Google Scholar